FDA Warns of Rare Brain Infection with Drug for Multiple Sclerosis

0
83
FDA Warns of Rare Brain Infection with Drug for MS
FDA Warns of Rare Brain Infection with Drug for MS

FDA Warns of Rare Brain Infection with Drug for MS
FDA Warns of Rare Brain Infection with Drug for MS

The Food and Drug Administration (FDA) has added new warnings to the label for the multiple sclerosis drug Gilenya (fingolimod) based on reports of a rare brain infection.

The agency said it has reports of one definite case and one probable case of progressive multifocal leukoencephalopathy (PML) in patients taking Gilenya for multiple sclerosis (MS). These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. Information about these cases is being added to the drug label.

The FDA advises patients taking Gilenya to contact their doctor immediately if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance. Patients should not stop taking Gilenya without first discussing it with a health care professional. If PML is suspected, the doctor should have the patient stop Gilenya and should perform a diagnostic evaluation.

Gilenya is an immunomodulator, a drug that alters the immune system to reduce inflammation. The drug has shown benefits for patients with relapsing forms of MS, a type of MS that causes attacks or relapses, during which symptoms get worse. PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is harmless in most people but can cause PML in people who have weakened immune systems, including those taking immunosuppressant drugs.

PML has diverse symptoms, which may include progressive weakness on one side of the body; clumsiness; vision problems; confusion, and changes in thinking, personality, memory and orientation. The progression of deficits can lead to severe disability or death. A magnetic resonance imaging (MRI) scan may find lesions in the brain before these symptoms develop.

In August 2013, the FDA issued a Drug Safety Communication reporting that a patient developed PML after taking Gilenya. PML was not conclusively linked to Gilenya in that case because prior to Gilenya treatment the patient had taken an immunosuppressant drug that can cause PML and during Gilenya treatment the patient had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

Novartis, which manufactures Gilenya, notified the FDA about one patient with PML and one patient with probable PML that occurred during Gilenya treatment without prior or concurrent exposure to other immunosuppressant drugs. The patient with probable PML did not have clinical signs or symptoms of PML, and was diagnosed based on MRI findings compatible with PML and JC virus detected in the cerebrospinal fluid (CSF). The other patient received a definite PML diagnosis based on characteristic symptoms, MRI findings, and JC virus in the CSF. Gilenya treatment was stopped in both patients.

Information about these two cases has been added to the Warnings and Precautions section of the drug label and to the Medication Guide for Gilenya. The FDA urges health care professionals and patients to report side effects involving Gilenya to the FDA’s MedWatch program; see www.fda.gov/MedWatch/report.